5 Conditions That Can Cause Involuntary Body Movements

African American woman with lips twistedInvoluntary movements, better known as uncontrollable and unintended jerking, tics, or muscle twitches may occur for many reasons. These include nerve damage (which may cause muscle spasms), drug use, tumors, brain injury, stroke, or long-term use of neuroleptic medications. The movements may be minor and infrequent, or dramatic and ongoing. Either way, these uncontrollable movements may be causing you personal anxiety and embarrassment, especially if you don’t know the cause.

Below are five conditions where uncontrollable body movements are characteristic.

Cerebral Palsy

Cerebral palsy is often the result of a brain injury or malformation. In most cases, patients with the condition are born with it. However, it can happen later in life, which is known as acquired cerebral palsy, due to brain infections or trauma to the head from a motor vehicle accident, a fall or child abuse.

Also called “CP,” the illness can impact:

  • Muscle control
  • Coordination
  • Muscle tone
  • Reflexes
  • Posture and balance
  • Fine and gross motor skills

Tardive Dyskinesia

Tardive dyskinesia, or TD, is a neurological syndrome caused by the long-term use of neuroleptic drugs. These medications are typically prescribed by doctors to treat psychiatric disorders such as bipolar disorder, depression, anxiety or schizophrenia.

Symptoms include repetitive facial movements such as:

  • Grimacing
  • Rapid blinking of the eyes
  • Protruding tongue
  • Smacking of the lips
  • Puckering of the lips
  • Pursing of the lips

According to the site TalkingAboutTD.com, the following may also be risk factors in addition to taking antipsychotic medications.

  • Having a mood disorder, such as depression or bipolar disorder
  • Having a parent or sibling with a mood disorder, in people who have schizophrenia
  • Having other movements caused by certain medications
  • A history of alcohol or drug abuse
  • Being 50 years of age or older or, for women, being postmenopausal

The National Institute of Neurological Disorders and Stroke (NINDS) reports that symptoms may continue long after the medication has been stopped and may continue indefinitely.